Communications (Jan/Feb, 1998)

Stealth's Story
from Stealth

(Ed's Preface: Stealth is the author of the Flake HQ anthem. Check it out in the archives.)

Hello Ed: Just wanted to thank you for publishing my "song" on your site last December. That really made me feel good. I've never done anything like that before and have certainly never been "published." You're a great guy!

I received Flake shortly after I sent you the song. It was great Ed! I read the entire book in two sittings. Your story parallels my personal life so closely I could believe you wrote the book about ME.

Besides the career and marital coincidences, I too, "manifested" at 39. One tiny spot inside the cup of my right outer ear. Next, the scalp went wild! Went to three derms before one named it properly.

I learned a lot of things from your book. Some of those things I suspected and never got a confirmation on from my derms. For instance, once you develop a "spot," you've got it for life, even if it does wax and wane.

I've had complete remissions, especially on cyclosporin, only to have the dose cut back to ineffective levels by the derm and see all of the progress lost and the slow, agonizing, return of the patches and flakes. While still on a low dose of Neoral (slow release cyclosporin) and slowly getting worse, now we are playing with Tazorac. That is some weird stuff! It makes the spots bright red, I get scared and stop using it for a few days, and the treated areas begin to improve. So I put some more Taz on the site and it goes bright red again. Then stop using it again... you get the picture.

Again, I admire your courage to refrain from all the internal band-aids with all the potential for serious long term damage to the vital organs. Unfortunately, I have not been as brave. I'm devastated by the thought of what I'd look like if I was not on the internal stuff. I've had them all, MTX, Tegison, Sandimmune, Neoral, Hydrea, and some others that I've forgotten. One thing is certain, they all lose their effectiveness but continue to damage the liver and kidneys. It's a form of Russian roulette, I suppose.

One thing I still can't get my derm to tell me straightforwardly though, is the answer to the simple question: "does it get worse with age?" My experience, so far, is that as my birthday approaches each year I get more and more spots.

One last thing I want to mention. Last summer I was informed (through my wife) by my previous derm about this "fantastic" OTC stuff known as SKIN CAP. He told my wife, "If your husband uses this stuff he'll never have to see his derm or any other derm again." So I tried it. Like everyone else, I saw my elbows clear in a few days, for the first time in years. Then it stopped working. Then the FDA banned it. Then I flared! Like never in my whole life, did I flare! That reaction is continuing still. I only used three cans of that stuff and I wish I had never heard of it. What amazes me is that all the postings I've seen on the newsgroups about this SKIN CAP were positive. Surely, others have experienced this rebounding and flaring, don't you think?

Didn't mean to rant, sorry. The Skin Cap thing has been bugging me. I needed to vent. Maybe my experience with it was coincidental to an inevitable flaring that I was overdue for anyway. But just the same, I would not try it ever again, even if it was legally available.

Thanks again for your web site. Yours is the only one I've ever posted a message on. You have a different approach than the others to the curse.

By the way, I loved your philosophical views on the proliferation of the "curse" (my personal name for P) through procreation and how the lessons we learned in biology about "natural selection" don't seem to apply to humankind because we interfere with nature—because we can.

Merry Christmas and a prosperous New Year to you and your loved ones! -Stealth

*****

Ed's Reply: Thanks for giving us a peek behind the artist, at the man. One of the delightfully humbling things I've learned since publishing Flake and maintaining this web site is that nothing I had to say in the book startles very many psoriatics. I suppose I had to possess my "illusion of uniqueness" to go forward with the publishing venture, but boy was I wrong. Virtually nothing I've experienced has been unique within the psoriasis community. And I know I'm not weird to find in that fact considerable comfort.

Believe me, Stealth, not a week goes by that I don't reconsider my "no way" attitude about the systemic drugs and regimens. But now I'm relegated to "what if I had" thoughts. Since the onset of my diabetes and continuing suggestions based on lab work that all is not right with my liver, pancreas and kidneys, no doc dares prescribe the systemics to me.

I'm sorry you were among the legions burned by the Skin-Cap fiasco, but I would encourage you not to become too radical. We may yet experience some positive fall-out. (This is Ed wishfully thinking, not leaking any "inside scoop.") We learned that psoriatics like the convenience of an aerosol application. We learned (unwittingly) that clobetasol propionate can subdue lesions. (Looking on the bright side, S-C was rather like a "blind" experiment. Wasn't it?) Maybe with this knowledge Glaxo—or some other entity—can come up with something effective and safe. Count me among those with crossed fingers and a positive attitude.

Stay in touch, Stealth, and if the muse strikes again, send along the consequences! -Ed

Back to Archives

 

.